In The Know Zone

Resources for Parents and Friends of Abusers

Sniffing or huffing inhalants is horribly debilitating and damaging. Unfortunately, these substances are so common and numerous that there is no way to keep them away from young people. Giving young people the real information about how harmful these chemicals are is the best way to prevent their abuse. In this case, knowledge really is power.

Signs of Possible Inhalant Abuse

If you suspect someone you know may have a problem with inhalants, approach the person calmly. Find a quiet time when the person seems to be sober. Be honest and straightforward, but not accusatory. Your goal in this situation would be to get the person into treatment, not to express your own disappointment or anger.

If you are worried about inhalant abuse in someone you care about, here are some signs to look for:

  • Paint or stains on body or clothing
  • Spots or sores around the mouth
  • Red or runny nose
  • Watery, red eyes
  • Chemical breath odor
  • Drunk, dazed or dizzy appearance
  • Drowsiness or unconsciousness
  • Nausea, loss of appetite
  • Anxiety, excitability, irritability
  • Inability to concentrate
  • Substance odor on breath and clothes
  • Poor muscle control
  • Change in sleep patterns
  • Prefers group activity to being alone
  • Reduced attendance in school
  • Lower grades
  • Bags or rags containing dried solvents at home or in locker at school
  • Discarded containers of various sprays or gases
  • Small bottles labeled "incense" (users of butyl nitrite)

What to Do When Someone is Sniffing or Huffing

If you discover someone sniffing of huffing inhalants, try not to surprise him or her. Keep an eye on the situation for a few moments so that you do not catch the person "in the act." Remember, one of the main triggers for Sudden Sniffing Death Syndrome is a surprise, such as being caught using.

Here are some important steps to follow when you are with someone who you believe is under the influence of inhalants.

  • Remain calm and do not panic. Panic could cause irrational or violent behavior on the user’s part, or could possibly cause SSDS.
  • If the person is unconscious or not breathing, call for help. CPR should be administered until help arrives.
  • If the person is conscious, keep him or her calm and in a well-ventilated room.
  • Excitement or stimulation can cause hallucinations or violence.
  • Talk with other persons present or check the area for clues to what was used.
  • Once the person is recovered, seek professional help for abuser: school nurse, counselor, physician, or other health care worker.

Where to Go for Help

An inhalant abuser needs professional help. Here are a few sources for treatment programs:

National Drug and Alcohol Treatment Referral Service


Substance Abuse & Mental Health Services Administration

(U.S. Department of Health & Human Services)

National Inhalant Prevention Coalition

Factline on Inhalants

In The Know: Substance Abuse Pamphlet/ DVD Package
In The Know: Inhalants, Something Deadly In the Air Pamphlet
In The Know: Substance Abuse DVD Package